Lake Huron, 2021

Marine Thunderstorm Winds in Lake Huron, August 29, 2021

August 29, 2021 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving through Saginaw Bay produced gusts near 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay produced gusts near 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 3:12 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 29, 3:12 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
412 PM EDT Sun Aug 29 2021

.DISCUSSION...

Severe Thunderstorm Watch 473 is in effect until 7 PM EDT. Surface
based CAPE values approaching 3000 J/kg, DCAPE exceeding 1100 J/kg,
and a well mixed boundary layer brings the potential for efficient
damaging wind gust production this afternoon and evening. The main
limiting factor remains weak deep layer shear that will increase up
to 20 knots after 20Z. Multicellular storm organization with
embedded line segments brings damaging wind gusts of potentially
greater than 60 mph into play. The wind threat is expected to be
fairly scattershot and pulselike with no signal for strong cold pool
generation. Hail and tornado threats appear to be minimized for this
event. Low confidence exists in any short duration training this
evening as convective activity pushes south of the I 96 corridor.
Model signal continues to suggest that a better potential for a
multiple hour duration would be across portions of Southwest or
South Central Lower Michigan.

The deep 925-600mb cold front is forecasted to sag southward and
clear the Michigan/Ohio state line between 15-18Z Monday. A big drop
in surface dewpoints are expected with readings lowering down into
the low 60s areawide. Heat indices will reside in the lower to mid
80s which will be some 10 to 15 degrees lower than recent days.
Diurnal cumulus is anticipated at/around 5.0 kft agl but
differential cold advection in the low levels will lead to very
stable conditions.

Modest upper level confluence will become increasingly more
organized over the central Great Lakes region Monday and Tuesday.
Dynamic forcing aloft will then be bolstered by differential
geopotential height increases to result in strong surface ridge axis
expanding down into Lower Michigan. The surface ridging will be non-
trivial as high confidence exists that Ida remnants will be blocked
and turned sharply to the east on Wednesday. Expectations are for
the precipitation to miss Southeast Michigan with increase in
northerly geostrophic flow Wednesday afternoon and Wednesday night. A
secondary cold front is expected to release through the area Tuesday
night. The biggest effect will be on low temperatures with morning
readings in the 50s and perhaps the upper 40s Thursday morning.
Models do show an upper level jet arriving for the end of the week.
Lower confidence exists on how exactly the sensible weather effects
could play out because of possible anticyclonic shear dominating the
region.

&&

.MARINE...

One more day of unsettled weather will exist across the local waters
as a very warm and humid airmass promotes another round of
thunderstorms through this evening ahead of a passing cold front.
Any thunderstorm will have the potential to produce strong winds in
excess of 34 knots and locally erratic waves. Outside of
thunderstorms, moderate southwesterly winds gusting 20-25 knots at
times will eventually veer northwesterly behind the cold front
passage as drier air begins to filter into the central Great Lakes.
Moderate north to northwesterly flow will then prevail through
midweek as broad high pressure settles over the region.

&&

.HYDROLOGY...

Scattered to numerous thunderstorms develop this afternoon and
continue into the evening as a cold front moves in from the Midwest.
Locally heavy rainfall remains possible with this activity although
flooding potential is reduced slightly by fast motion of the line.
Conditions will be monitored for any west to east positioning of
storms which would be more capable of flooding. Basin-average
rainfall totals are expected to range from 0.25 to 0.50 inches, but
localized areas could receive upwards of 1 to 2 inches as rainfall
rates will likely exceed 1 inch per hour. This may result in
flooding of susceptible areas, particularly if repeated storms occur
over urban areas before the line moves south and east of the region
toward midnight.

&&

.PREV DISCUSSION...
Issued at 141 PM EDT Sun Aug 29 2021

AVIATION...

Main aviation concern today will be the threat of scattered to
numerous showers and thunderstorms along several lines moving
through southeast Michigan from west to east along and ahead of a
cold front between 19Z and 02Z. Storms will produce periods of
downpours along with the potential for strong to severe winds
resulting in brief periods of MVFR to possible IFR conditions. Prior
to arrival of convection will be SCT to BKN diurnal cumulus with
bases around 4 to 5 kft. Southwest winds will be elevated this
afternoon with gusts to 20 to 25 knots ahead of the thunderstorm
activity. Winds will begin to decrease after 00Z as activity pushes
east. Frontal passage occurs late tonight with potential for lower
VFR to MVFR conditions right along the front before drier air arrives
behind the front for Monday.

For DTW...SCT to BKN ceilings will hover around 4 to 5 kft through
this afternoon ahead of showers and thunderstorms, which are
anticipated to arrive at during the 22 to 02Z window. After showers
and thunderstorms move east, the frontal passage after 06Z will
carry another chance for low VFR/MVFR ceilings/fog before drier air
arrives Monday after 12Z.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings at or below 5 kft into tonight.

* Moderate for thunderstorms from late afternoon to early evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB
MARINE.......IRL
HYDROLOGY....BT
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 29, 9:53 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1053 AM EDT Sun Aug 29 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-301500-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1053 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms develop this afternoon as a cold
front moves in from the Midwest. There is a SLIGHT risk for severe
storm intensity mainly in the 2 PM to 10 PM time window with
damaging wind gusts of 60 mph or greater being the primary hazard.
Hail to around 1 inch and localized flooding are also possible as
storms move west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-301500-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1053 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms develop this afternoon as a cold
front moves in from the Midwest. There is a SLIGHT risk for severe
storm intensity mainly in the 2 PM to 10 PM time window with
damaging wind gusts of 60 mph or greater being the primary hazard.
Hail to around 1 inch and localized flooding are also possible as
storms move west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Local storm report, Aug 29, 10:14 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1114 AM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY RAIN       5 SW FLINT              42.97N 83.75W
08/28/2021  M1.14 INCH       GENESEE            MI   ASOS

            3 HOUR TOTAL RAINFALL AT KFNT FLINT BISHOP AIRPORT.

0600 AM     HEAVY RAIN       2 NNE MIDLAND           43.65N 84.21W
08/29/2021  M2.21 INCH       MIDLAND            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0634 AM     HEAVY RAIN       3 SW MIDLAND            43.59N 84.27W
08/29/2021  M1.67 INCH       MIDLAND            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       2 SW OWOSSO             42.97N 84.20W
08/29/2021  M1.31 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       1 N SWARTZ CREEK        42.98N 83.83W
08/29/2021  M2.15 INCH       GENESEE            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0730 AM     HEAVY RAIN       2 NE CHESANING          43.21N 84.09W
08/29/2021  M2.42 INCH       SAGINAW            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0800 AM     HEAVY RAIN       2 SSW NELSON            43.31N 84.24W
08/29/2021  M2.32 INCH       SAGINAW            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0838 AM     HEAVY RAIN       4 W MIDLAND             43.62N 84.31W
08/29/2021  M2.42 INCH       MIDLAND            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0900 AM     HEAVY RAIN       2 NE MIDLAND            43.64N 84.20W
08/29/2021  M1.72 INCH       MIDLAND            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

&&

KK
Local storm report, Aug 29, 11:49 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1249 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ELKTON                  43.82N 83.18W
08/29/2021  M1.43 INCH       HURON              MI   TRAINED SPOTTER

            24 HOUR TOTAL RAINFALL.

0900 AM     HEAVY RAIN       2 W PORT HURON          42.99N 82.47W
08/29/2021  M1.54 INCH       ST. CLAIR          MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

&&

KK
Special weather statement, Aug 29, 2:40 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
340 PM EDT Sun Aug 29 2021

MIZ047-048-292045-
Bay MI-Midland MI-
340 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Bay and Midland
Counties through 445 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Midland around 355 PM EDT.
  Auburn around 400 PM EDT.
  Bay City, Kawkawlin and Linwood around 410 PM EDT.

Other locations impacted by this storm include Laporte, Mount Forest,
Averill, Gordonville, Bombay, Porter Township, Crump, Poseyville,
Willard and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4400 8417 4400 8405 4391 8404 4391 8391
      4392 8390 4374 8393 4368 8390 4360 8369
      4348 8370 4348 8382 4352 8382 4352 8405
      4357 8405 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1939Z 243DEG 36KT 4358 8435

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KK
Special weather statement, Aug 29, 3:07 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
407 PM EDT Sun Aug 29 2021

MIZ053-060-061-292130-
Shiawassee MI-Genesee MI-Saginaw MI-
407 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Saginaw, Shiawassee
and western Genesee Counties through 530 PM EDT...

At 406 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ithaca to near Carson City to near Lake Odessa.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Merrill around 430 PM EDT.
  St. Charles around 445 PM EDT.
  Marion Springs around 455 PM EDT.
  Oakley around 505 PM EDT.
  Saginaw, Zilwaukee and Bridgeport around 510 PM EDT.
  Chesaning and Laingsburg around 515 PM EDT.
  Owosso and Corunna around 530 PM EDT.

Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Gera, Buena Vista
Township and Layton Corners.

People attending Huntington Event Park should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4348 8437 4348 8417 4357 8417 4357 8405
      4352 8405 4352 8382 4348 8382 4348 8370
      4322 8370 4321 8368 4321 8392 4278 8391
      4277 8436
TIME...MOT...LOC 2006Z 256DEG 28KT 4331 8458 4310 8483 4280 8505

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KK
Special weather statement, Aug 29, 3:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
438 PM EDT Sun Aug 29 2021

MIZ049-292145-
Huron MI-
438 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Huron County through
545 PM EDT...

At 437 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Au Gres to 9 miles west of
Sebewaing. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sebewaing around 450 PM EDT.
  Owendale around 500 PM EDT.
  Caseville and Pigeon around 505 PM EDT.
  Elkton around 510 PM EDT.
  Bad Axe and Port Austin around 525 PM EDT.
  Kinde around 530 PM EDT.
  Port Hope around 545 PM EDT.

Other locations impacted by these storms include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City, Bay Port,
Pinnebog and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

&&

LAT...LON 4407 8300 4407 8292 4401 8273 4389 8265
      4377 8260 4369 8260 4367 8347 4390 8346
      4398 8325 4402 8309
TIME...MOT...LOC 2037Z 247DEG 37KT 4390 8369 4386 8362 4372 8364

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KK

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 29, 3:50 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 29, 4:04 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.7 mi NW of Caseville
Measured
44 kt (51 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.950, -83.290

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980189, 980190.